MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS SAPIEN XT TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS SAPIEN XT TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9300TFX26A
Medical Device Problem Code Intravalvular regurgitation (4068)
Health Effect - Clinical Code Dyspnea (1816)
Date of Event 06/06/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is ongoing.
 
Event or Problem Description
As reported by the field clinical specialist (fcs), approximately 9 years and 2 months post transfemoral tavr procedure with a 26mm sapien xt valve in a homograft valve, the patient presented with dyspnea and "abdominal pressure".There is severe aortic valve regurgitation per transesophageal echocardiography (tee) with a centrally directed regurgitant jet originating between the right and non-coronary cusps, and significant flow reversal in the distal ascending aorta.There is a mass that likely represents a flail leaflet versus vegetation arising at 2:00 o'clock (location of the native left coronary leaflet), leading to the severe regurgitation; this is less likely thrombus.Further evaluation is limited due to acoustic shadowing.Additional intervention is being planned.
 
Event or Problem Description
A valve in valve was successfully performed with a 26mm sapien3 ultra resilia to treat the central regurgitation.It was confirmed by the fcs that there was no xt flail leaflet seen during the valve-in-valve-in-aortic homograft case.The nature and root cause of the mass remains unknown after transesophageal echocardiogram.The central leak was resolved with the second thv implant.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to engineering evaluation findings.Sections b4, b5, g3, g6, h2, h6: health effect - impact code, type of investigation, investigation findings and investigation conclusions have been updated.The event reported is anticipated in the risk management documentation for transcatheter heart valve procedures.Additional assessment of the failure modes is not required at this time.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.The instructions for use (ifu) and training manuals have been reviewed, no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.In this case, the complaint of central leak worsening was unable to be confirmed due to unavailability of medical records and imagery.Per the instructions for use (ifu), valve regurgitation is a known potential adverse event associated with bioprosthetic heart valves and the transcatheter valve replacement (thv) procedure.Regurgitation which develops progressively over time can be due to a number of issues including patient related factors or structural valve deterioration, including calcification, non-calcific degeneration, leaflet thickening or fibrosis, or a combination of these.Regurgitation may also develop progressively if host fibrotic tissue, or pannus, grows onto the bioprosthetic valve.Pannus, a cause of nonstructural dysfunction, may interfere with functionality of the device by restricting the leaflet motion leading to abnormal coaptation.In this case, the patient had an unknown mobile mass hang over the valve, which could decrease the blood flow back pressure, leading to suboptimal leaflets coaptation, resulting in central regurgitation as reported.As such, available information suggests patient factors (unknown mobile mass) may have contributed to the complaint event.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.

Brand Name
EDWARDS SAPIEN XT TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key19652239
Report Number2015691-2024-05016
Device Sequence Number6632350
Product Code NPT
UDI-Device Identifier00690103192087
UDI-Public(01)00690103192087(17)161205
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P130009
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/05/2016
Device Model Number9300TFX26A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/06/2024
Supplement Date Received by Manufacturer07/25/2024
Initial Report FDA Received Date07/01/2024
Supplement Report FDA Received Date08/12/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient SexMale